To STI or not to STI?
Jul 6, 2001
Thanks for this great website. Some stats: Seroconverted1991 Age 46 Started D4T, 3TC, Nevirapine Jan 2000 at which time my VL was 33,500, CD4s at 480 and percentage at 24. I've been <50 copies for a year now. CD4s rose to 580 after one month of therapy. Now they are at 1076 with percentage at 40. I changed from D4T to Azt for 6 weeks but couldn't cope with the side effects. I experience side effects from my current combo mainly tiredness and nausea. My HIV specialist yesterday suggested an STI might be worth considering. I would love to see how I feel without drugs and to have a sustained break (say 6 or 12 months) from pill taking. I also like to see how my immune system responds to the presence of the virus. Nevertheless, I am stressed by the idea of stopping the drugs. Have all sorts of vague fears about resistance developing and the idea of the virus replicating inside me. But I am incling towards going for the STI. (My Dr has left the decision entirely to me although pointed out the need to monitor bloods if I stop.) Any advice. I'm not sure what to do. Would there be any harm in having a few months off drugs to see how I go?
Response from Dr. Aberg
We do not really know the answer to your question. There are many clinical trials evaluating the effects of STI's (structured treatment interuptions). But what you are describing is not a STI. You are hoping to stop for 6-12 months. This is more of a "drug holiday".
A STI is when you have planned cycles of taking and intermittently stopping drugs. These cycles may be days, weeks or months. An example is two months on drugs and then one month off and continue the 2:1 cycle.
A drug holiday is when one just stops because they need a time out. This can be for many reasons such as needing a break for mental health reasons, side effects, other illness, etc.
Another experimental dosing schedule is called "pulse therapy". This is when you take meds and achieve a set pre-determined CD4 count (such as 500) and then you stop all drugs and restart when you CD4 count drops to a pre-determined number ( such as 300). This is very controversial and in the early investigational stages. I would not recommend this unless you are participating in a study or guidance of your physician.
Now back to your question. Whether or not you should stop is a decision between you and your physician. Important issues to consider are what was your lowest CD4 count, what was your viral load,and what are the side effects of the drugs you are taking. I do not know if the drugs you started in Jan 2000 are the first drugs you ever took. If the lab results you gave in Jan 2000 were in fact the lowest CD4 count and your average viral load, then it may be reasonable for you to take a break. One of the other things to consider is how to stop taking your meds. This we still do not know. Resistance to the non-nucleosides such as nevirapine can occur relatively quickly. Given the non-nucleosides have a longer half life (meaning they stay in your body longer) than the nucleosides, it may be better to stagger stopping. For instance stop the nevirapine the day before stopping d4T and 3TC. But again, we do not have this information at this time so it makes it difficult to advise what is best.
Another aspect to consider is to remember that you may feel sick when you first stop your drugs. You will get a rebound in your virus and this can be higher than when you first started therapy. You may experience a syndrome similar to what many people have when they first get HIV. This can vary from minor complaints to feeling very sick with flu-like illness (headaches, muscle and joint cramps, fever, upset stomach)
There are risks and benefits to everything we do. If you do have access to a clinical trial, I would suggest you talk with them and see if you are interested. It is only by studying these different dosing schedules in a controlled manner that we can figure out what the best options are. Discuss with your doctor what the risks and benefits are to you and then decide what is best for you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sore On Tongue After Sex With Hooker Worried I Have HIV
- Stinging Pain After Kissing Cold Sore Worried I Have HIV
- Swollen Lymph Glands After Rubbing Vagina Worried I Have HIV
- White Bumps On Penis After Condom Broke Worried I Have HIV
- White Spots After Touching Open Wound Worried I Have HIV
- White Tongue After Oral Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.